Background: Recently, endogenous glucocorticoid excess has been identified as a risk factor for VTE. Whether exogenous use of glucocorticoids is associated with an increased risk of VTE is unclear. We aimed to quantify the risk of symptomatic pulmonary embolism (PE) in patients using corticosteroids.
Methods: A case-control study using the PHARMO Record Linkage System, a Dutch population-based pharmacy registry, was conducted. Cases were 4,495 patients with a first hospital admission for PE between 1998 and 2008. Control subjects were 16,802 sex- and age-matched subjects without a history of PE. International Classification of Diseases codes for hospitalization were used to retrieve information on underlying conditions.
Results: The risk of PE was highest in the first 30 days of glucocorticoid exposure (adjusted OR, 5.9; 95% CI, 2.3-3.9) and gradually decreased with increasing duration of use (OR, 1.9; 95% CI, 1.3-2.9) for long-term users (> 1 year). Low-dose glucocorticoid use (prednisolone daily dose equivalent < 5 mg) carried a twofold increased risk of PE (OR, 1.8; 95% CI, 1.3-2.4), whereas a 10-fold increased risk was observed for the highest dose of glucocorticoids (prednisolone > 30 mg) (OR, 9.6; 95% CI, 4.3-20.5). Stratification for both duration and dose of glucocorticoid showed the highest risk of PE in recently started users compared with long-term users at the time of PE, irrespective of the dose.
Conclusion: Patients treated with oral glucocorticoids may be at an increased risk of PE, especially during the first month of exposure. This hypothesis requires confirmation in future studies.